Georgia, 2006

Damaging Wind in Georgia, May 14, 2006

May 14, 2006 · NWS CHS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 14, 9:32 AM EST, 4 hours 24 minutes earlier.

Area forecast discussion, May 14, 9:32 AM EST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1032 AM EDT SUN MAY 14 2006

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...

.SHORT TERM /THIS AFTERNOON AND EVENING/...AN INDICATION OF HOW
THINGS MAY TURN OUT THIS AFTN/EVE IS THE FACT THAT ALREADY THERE HAS
BEEN SOME HAIL PRODUCING STORMS IN THE CAE CFWA...WITH WEAKER
SHRA/TSTMS MOVING OUR AREA THIS MORNING. THIS DESPITE DEWPTS IN THE
50S AND THE LACK OF SURFACE INSTABILITY. HOWEVER...THIS IS BEING
NEGATING BY THE COLD POOL ALOFT AS 12Z 500 MB TEMPS ARE -17 HERE AT
CHS. AS THE DAY PROGRESSES...STRONG UPPER LEVEL JET NOW MOVING THRU
THE MS VALLEY WILL ROTATE QUICKLY AROUND THE STRONG CYCLONE ALOFT
ACROSS THE UPPER MIDWEST. THIS WILL HELP TO INITIATE CONVECTION
ACROSS THE GULF COAST REGION AND OVER THE TN VALLEY AND MID ATLC
STATES...AS WELL AS THE SE THIS AFTN/EVE.

POTENTIAL EXISTS FOR STRONG OR SVR TSTMS...EVEN IF WE DO NOT SEE
THAT MUCH SUNSHINE...AS THERE IS SUCH COLD TEMPS ALOFT AND WE EXPECT
FURTHER DESTABILIZATION AS STEEP LAPSE RATES AROUND 6C DEVELOP.
CONVECTIVE TEMPS ARE ONLY IN THE LOWER-MID 70S IN SC...SO COULD SEE
ANY EARLY START OVER NRN SECTIONS. FURTHER S IN GA...CONVECTIVE
TEMPS ARE IN THE LOWER 80S...SO A LATER START THERE. DEWPTS ARE
CURRENTLY A LITTLE HIGHER THAN OUR CURRENT FCST AND CAPE VALUES
WOULD BE AT LEAST 1500-2000 J/KG THIS AFTN. HAIL SEEMS TO BE THE
MAIN HAZARD WITH WET BULB LESS THAN 10K FT AND VIL OF THE DAY IN THE
MID-UPPER 40S. WIND FIELDS ARE ALSO QUITE IMPRESSIVE...SO STRONG
WIND GUSTS ARE ALSO A HAZARD. LIGHTNING AS ALSO IS ALSO A CONCERN.
THE SEA BREEZE COULD COME INTO PLAY...AS WELL AS CURRENT BOUNDARIES
FROM MORNING ACTIVITY.

CLOUD COVER SEEMS TO BE ONE OF THE NEGATIVE FACTORS FOR SEVERE WX
TODAY...BUT THAT WOULD BE MORE THAN COMPENSATED BY THE COLD AIR
ALOFT. IN ADDITION...STRONG 4.6C CAP NEEDS TO BE BROKEN FROM THIS
MORNING...BUT TEMPS ONLY HAVE TO CLIMB INTO THE LOWER 70S FOR THAT
TO OCCUR.

THANK YOU TO SPC FOR COORDINATION ON THE POTENTIAL FOR SEVERE WX
THIS AFTN/EVE.

USERS CAN EXPECT AN 18Z SOUNDING THIS AFTN IF ALL GOES AS CURRENTLY
PLANNED.

WILL TWEAK SOME TEMPS/DEWPTS AND WINDS FOR THIS AFTN...MAINLY TO
LOWER EXTREME COASTAL SC...RAISE DEWPTS SLIGHTLY ALL AREAS AND
DECREASE WINDS INITIALLY.
&&

.MARINE...WINDS HAVE BEEN RATHER LIGHT ACROSS THE MARINE AREA OF
LATE AS GRADIENT HAS RELAXED THIS MORNING AND LOW LEVEL WIND FIELDS
ARE QUITE A BIT LOWER THAN ANTICIPATED. HOWEVER...STILL EXPECTING
WINDS TO INCREASE THIS AFTN AS LLJ MOVES ACROSS THE AREA AND PINCHED
GRADIENT DEVELOPS...ESP ACROSS THE SC WATERS. SEA BREEZE SHOULD BE
ABLE TO DEVELOP AS WE SEE A LITTLE SUNSHINE...THUS THIS WOULD
ENHANCE WINDS IN CHS HARBOR AND NEAR THE COAST. WILL CONTINUE TO
MONITOR CHS HARBOR FOR A POSSIBLE SCA FOR SEVERAL HOURS LATE THIS
AFTN/EVE. OTHERWISE...HAVE ADJUSTED SEAS UP SLIGHTLY BASED ON
CURRENT OBSERVATIONS FROM THE CHS AND SAV PILOT BOATS AND THE
SABSOON TOWERS...AND ALSO DUE TO FAVORABLE SWLY FLOW.
&&

.AVIATION...AS WE GO THRU THE DAY WE CAN ADDRESS THE CHANCE FOR ANY
SHRA/TSRA AT THE TERMINALS. POTENTIAL DOES EXIST FOR GUSTY WINDS IN
AND NEAR THE CONVECTION AND WILL ADJUST AS NECESSARY.
ALSO...DEPENDING UPON AMOUNT OF SUNSHINE AND THEREFORE HOW MUCH
MIXING...SUSTAINED WINDS COULD BE A LITTLE TOO LOW THIS AFTN. WILL
CONTINUE TO MONITOR.
&&

.LAKE WINDS...WINDS ARE ALREADY A GOOD 15-20 KT ACROSS LAKE MOULTRIE
THIS MORNING. WITH INCREASING LOW LEVEL WINDS AND EVEN SLIGHT MIXING
WE SHOULD BE ABLE TO REACH LAKE WIND ADVISORY CRITERIA. THEREFORE
WILL LEAVE THE LWA IN PLACE THRU THIS EVE.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...LAKE WIND ADVISORY FOR LAKE MOULTRIE SCZ045 12 PM UNTIL 9 PM.
MARINE...NONE.

&&

33
Hazardous weather outlook, May 13, 8:50 PM EST, 17 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
950 PM EDT SUN MAY 13 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-151000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
950 PM EDT SUN MAY 13 2006

...TORNADO WATCH IN EFFECT FOR SOUTHEAST SOUTH CAROLINA UNTIL
MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TONIGHT.
.SEVERE WEATHER...A FEW SEVERE THUNDERSTORMS AND POSSIBLY ISOLATED
TORNADOES ARE STILL EXPECTED ACROSS PARTS OF THE AREA...ESPECIALLY
IN SOUTHEAST SOUTH CAROLINA EARLY TONIGHT. PLEASE REFER TO POSSIBLE
WARNINGS OR STATEMENTS FROM THIS OFFICE...AND TO THE LATEST DAY 1
CONVECTIVE OUTLOOK ISSUED BY THE STORM PREDICTION CENTER FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS STILL NEEDED...MAINLY IN SOUTHEAST
SOUTH CAROLINA EARLY TONIGHT.

In the hours before

Special weather statement, May 14, 11:00 AM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1200 PM EDT SUN MAY 14 2006

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-142200-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
INCLUDING THE CITIES OF...MILLEN...SYLVANIA...METTER...
STATESBORO...SPRINGFIELD...REIDSVILLE...CLAXTON...PEMBROKE...
FORT MCALLISTER...SAVANNAH...TYBEE ISLAND...LUDOWICI...
HINESVILLE...HALFMOON LANDING...TOWNSEND...DARIEN...ALLENDALE...
HAMPTON...WALTERBORO...ST. GEORGE...SUMMERVILLE...MONCKS CORNER...
RIDGELAND...BEAUFORT...HILTON HEAD...EDISTO BEACH...CHARLESTON...
JASPER
1200 PM EDT SUN MAY 14 2006

...STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST
SOUTH CAROLINA AND SOUTHEAST GEORGIA LATE THIS AFTERNOON AND
TONIGHT...

A COLD FRONT MOVING SOUTH ACROSS TENNESSEE TODAY WILL APPROACH THE
REGION TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP AHEAD OF THE FRONT OVER NORTHERN GEORGIA AND THE SOUTH
CAROLINA UPSTATE EARLY THIS AFTERNOON...THEN SPREAD RAPIDLY EAST
SOUTHEAST TOWARDS THE SOUTH CAROLINA AND GEORGIA COAST LATE THIS
AFTERNOON AND TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS ALONG WITH THE POSSIBILITY OF ISOLATED
TORNADOES. THE RISK FOR SEVERE WEATHER WILL BE GREATEST BETWEEN 4 PM
AND MIDNIGHT. HOWEVER...STRONG STORMS COULD LINGER EVEN LONGER
THROUGH THE NIGHT...ESPECIALLY NEAR THE COAST AND IN PARTS OF
SOUTHEAST GEORGIA.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND
SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE
PREPARED FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT.

PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA
SHOULD REVIEW THEIR SEVERE WEATHER SAFETY PROCEDURES. CONTINUE TO
MONITOR NOAA WEATHER RADIO ALL HAZARDS OR LOCAL MEDIA THROUGHOUT
THE DAY FOR ADDITIONAL STATEMENTS AND POSSIBLE WATCHES OR WARNINGS.

BE SURE TO KEEP YOUR NOAA WEATHER RADIO IN ALERT MODE THIS AFTERNOON
AND TONIGHT.

33
Special weather statement, May 14, 1:46 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
246 PM EDT SUN MAY 14 2006

GAZ088-141915-
SCREVEN-
246 PM EDT SUN MAY 14 2006

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 315 PM
EDT...

AT 246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER GOLOID...OR ABOUT 3
MILES SOUTHWEST OF SYLVANIA...MOVING NORTHEAST AT 40 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
ZEIGLER...WOODCLIFF...WATERS...SYLVANIA...LEWIS...GOLOID...
FARMDALE...ALTMAN...WHITE HILL AND GREEN HILL THROUGH 315 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

The radar

The Charleston,SC radar (KCLX), 46 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Screven

When
May 14, 1:56 PM EST
Where
Screven County, 7 mi E of Sylvania
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
32.750, -81.517

Several tree tops snapped off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513029.